Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 223, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 17, 2005, 6:48 PM CDT for Pratt County, Kansas. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 17, 2005, 6:48 PM CDT (23:48 UTC)
- Expired
- Aug 17, 2005, 7:07 PM CDT
- In force
- 19 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Pratt County, KS
The radar
The Dodge City radar (KDDC), 109 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.8 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 529 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 856 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 3:10 PM CDT, 3 hours 38 minutes earlier.
Area forecast discussion, Aug 17, 3:10 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 310 PM CDT WED AUG 17 2005 .DISCUSSION... DAYS 1-2... FORECAST CHALLENGE WILL BE THE POSSIBILITY FOR ISOLATED THUNDERSTORMS THIS EVENING AND THURSDAY EVENING AND THEN THE ARRIVAL OF THE FRONT ON FRIDAY AFTERNOON. AFTERNOON CU HAS BEE DEVELOPING ALONG A WARM FRONTAL BOUNDARY THAT IS LINGERING OVER THE EASTERN PORTIONS OF THE CWA THIS AFTERNOON. A WEAK CONVERGENCE LINE WAS ALSO EVIDENT IN THE VIS SAT IMAGERY AND SFC PLOTS FROM KP28 TO NEAR KTCC. SOME STORMS WERE ALREADY STARTING TO FIRE IN THE WEST TEXAS PANHANDLE. THE WATER VAPOR IMAGERY IS SHOWING A COUPLE OF WAVES APPROACHING THE CENTRAL PLAINS. ONE WAS MOVING TOWARD NEBRASKA WHILE THE OTHER WAVE WAS MOVING FROM NEW MEXICO INTO THE TEXAS PANHANDLE REGION. THESE IMPULSES WILL HELP FOCUS THUNDERSTORM DEVELOPMENT TO THE NORTH AND SOUTH OF SOUTHWEST KANSAS BUT WITH THE ATMOSPHERE OVER SOUTHWEST KANSAS FAIRLY UNSTABLE AND NEARLY UNCAPPED, THINK THERE WILL STILL BE SOME WIDELY SCATTERED TO ISOLATED THUNDERSTORMS DEVELOPING. BASED ON AFTERNOON TRENDS, THINK THAT THE BEST CHANCE WILL BE IN THE EASTERN CWA WITH DIMINISHING POSSIBILITIES FARTHER TO THE NORTHWEST. ON THURSDAY, THE SURFACE TROUGH MOVES THROUGH ALL BUT THE SOUTHEAST CORNER OF THE CWA. PREVIOUS FORECASTS HAD A SLIGHT CHANCE FOR THUNDERSTORMS IN THAT AREA BY LATE AFTERNOON AND WILL LEAVE INTACT. THE LONG ANTICIPATED FRONT THAT WILL COOL THE WEATHER DOWN A BIT THIS WEEKEND WILL BE ROLLING INTO SOUTHWEST KANSAS LATE FRIDAY AFTERNOON AND EVENING. WILL INTRODUCE A SLIGHT CHANCE FOR THUNDERSTORMS TO THE NORTHERN PART OF THE CWA BY MID AFTERNOON AND SPREAD THESE SOUTH INTO THE EVENING HOURS. A VERY WARM AIRMASS WILL PUSH DAYTIME HIGHS WELL ABOVE NORMAL BEHIND THE TROUGH ON THURSDAY AND CONTINUE AHEAD OF THE FRONT ON FRIDAY. TEMPERATURES ON THURSDAY AND FRIDAY SHOULD BE IN THE UPPER 90S TO AROUND 100 AND HAVE ADJUSTED THE MAX TEMPS IN THE GRIDS UP ACCORDINGLY. DAYS 3-7... MODELS ARE IN GOOD AGREEMENT THAT COLD FRONT WILL MOVE THRU FRIDAY NIGHT. THINK THE BEST CHANCE OF RAIN WILL BE ALONG OR JUST BEHIND THE FRONT SO WILL GO 30-40 PERCENT FOR THIS PERIOD. WILL GRADUALLY TAPER POPS OFF SATURDAY-SATURDAY NIGHT WITH SOME LINGERING POST FRONTAL SHOWERS POSSIBLE. MODELS SHOW HIGH 850MB RH (AKA LOW CLOUD) HANGING AROUND WESTERN KS ON SATURDAY, AND TEMPS SHOULD REMAIN RATHER COOL DURING THE DAY. WILL LOWER GOING HIGHS A COUPLE DEGREES OR SO BUT FOR THE MOST PART THE GOING FORECAST HAD THE RIGHT IDEA. CLEARING SKIES SATURDAY NIGHT AND SURFACE RIDGE BUILDING IN WILL MAKE FOR A COOL NIGHT SO HAVE LOWERED GOING LOWS A FEW DEGREES BACK INTO THE 50S MOST AREAS. SUNNY SKIES RETURN FOR SUNDAY AND MONDAY SO TEMPS WILL MODERATE BACK INTO THE 80S. GFS/ECMWF BOTH HINT AT BRINGING SHORTWAVE ENERGY INTO THE PLAINS AROUND TUESDAY WITH OF COURSE TIMING BEING AN ISSUE. WILL THROW IN SOME LOW POPS AND WILL ADJUST TIMING IF NEED BE IN THE COMING DAYS. ANOTHER FRONT MAY BE APPROACHING BY THURSDAY OF NEXT WEEK, BUT MAY NOT MAKE AS MUCH PROGRESS TO THE SOUTH AS THE PREVIOUS FRONTS HAVE. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 100 69 97 / 10 10 10 20 GCK 64 100 66 95 / 10 10 10 20 EHA 62 98 66 96 / 10 10 10 20 LBL 66 100 68 97 / 10 10 10 20 HYS 67 98 67 98 / 20 10 10 20 P28 71 99 73 99 / 20 20 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && GERARD/LACY
Hazardous weather outlook, Aug 17, 12:47 PM CDT, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1247 PM CDT WED AUG 17 2005 KSZ030-031-043>046-061>066-074>081-084>090-181000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1247 PM CDT (1147 AM MDT) WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT LATER THIS AFTERNOON, A HUMID AND UNSTABLE AIRMASS WILL BE AHEAD OF A DRYLINE THAT WILL BE LOCATED ALONG AND EAST OF THE COLORADO BORDER. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ALONG AND EAST OF THE DRYLINE. THESE STORMS COULD BECOME BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. THE STORMS COULD LAST INTO THE EARLY EVENING HOURS. THE POSSIBILITY EXISTS THAT SCATTERED THUNDERSTORMS DEVELOPING OVER WESTERN NEBRASKA COULD DEVELOP SOUTHEAST INTO THE HAYS AREA LATE THIS EVENING. THESE STORMS COULD HAVE THE POTENTIAL FOR DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE FOR MORE THUNDERSTORMS AS A COLD FRONT APPROACHES AND PASSES LATE FRIDAY AFTERNOON AND EVENING. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FROM AFTER 3 PM TIL 8 PM ALONG AND WEST OF HIGHWAY 83, AND AROUND MIDNIGHT IN THE HAYS AREA. GERARD
In the hours before
Local storm report, Aug 17, 6:04 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
604 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 5 SSE BELPRE 37.88N 99.06W
08/17/2005 0.75 INCH EDWARDS KS PUBLIC
0542 PM HAIL 6 S ST. JOHN 37.91N 98.76W
08/17/2005 1.00 INCH STAFFORD KS PUBLIC
&&
JOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:22 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Stafford | 41 min |
| Aug 17, 4:57 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 48 min |
| Aug 17, 5:45 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 45 min |
| Aug 17, 6:04 PM CDT | Severe Thunderstorm Warning | DDC | Pratt | 41 min |
| Aug 17, 6:33 PM CDT | Severe Thunderstorm Warning | DDC | Stafford | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.